Alert archive / South Dakota / Tornado Warnings in 1997
Tornado Warning 8, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 24, 1997, 5:15 PM MDT for Pennington County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 1997, 5:15 PM MDT (23:15 UTC)
- Expired
- Jul 24, 1997, 6:05 PM MDT
- In force
- 50 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRAP 242315 RRA TORRAP SDC103-250005- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 515 PM MDT THU JUL 24 1997 * TORNADO WARNING FOR SOUTHEASTERN PENNINGTON COUNTY - WESTERN SOUTH DAKOTA * UNTIL 605 PM MDT * SOME LOCATIONS AFFECTED SCENIC BY 530 PM MDT BADLANDS NATIONAL PARK * AT 515 PM MDT DOPPLER RADAR INDICATED A TORNADO 38 MILES SOUTHEAST OF RAPID CITY. THE STORM WAS MOVING NORTHEAST AT 15 MPH. LEnAVE YOUR MOBILE HOME FOR YOUR DESIGNATED STORM SHELTER. IF YOU DO NOT HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE STRUCTURE. BENTZIEN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 24, 10:00 AM MDT, 7 hours 15 minutes earlier.
Area forecast discussion, Jul 24, 10:00 AM MDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT THU JUL 24 1997 FORECAST PROBLEM IS ONCE AGAIN TO DETERMINE LOCATION OF AFTERNOON CONVECTION. PRIME CANDIDATE IS THE SOUTHWEST CORNER OF SOUTH DAKOTA...WHERE CURRENT SUNNY SKIES AND ABUNDANT LOW LEVEL MOISTURE SHOULD COMBINE WITH THE SHORT WAVE TROUGH MOVING OUT OF WYOMING TO POP A FEW STORMS BY THE MIDDLE AFTERNOON. EXPECT CONVECTION TO SPREAD INTO THE SOUTH CENTRAL ZONES THROUGH THE LATE AFTERNOON...ALONG OUTFLOWS FROM THIS MORNINGS CONVECTION. DO NOT EXPECT MUCH MOVEMENT OF SURFACE TROUGH OVER THE NORTHWEST...WITH UPPER FLOW PARALLELING THE COOL FRONT THAT STRETHCES FROM NORTH DAKOTA INTO MONTANA. AS A RESULT...HAVE CUT POPS BACK TO 20 PERCENT IN THE NORTHWEST AND INCREASED POPS TO 40 PERCENT OVER SOUTHWEST AND SOUTH CENTRAL. MOS TEMPS LOOK GOOD. .UNR...NONE. BENTZIEN KUNR 241550Z 12005KT 15SM SCT140 BKN250 27/21
In the hours before
Special weather statement, Jul 24, 2:01 PM MDT, 3 hours 14 minutes before
SDZ012-013-024-025-250600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT THU JUL 24 1997 ...WEEKEND OUTLOOK FOR THE NORTHERN BLACK HILLS... WARM AND MUGGY WEATHER WILL CONTINUE THROUGH SUNDAY...WITH A DAILY CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. HIGH TEMPERATURES WILL VARY IN THE 80S...WITH LOW TEMPERATURES IN THE 50S. ZEITLER
Local storm report, Jul 24, 2:16 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
218 PM MDT THU JUL 24 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM MOUNT RUSHMORE SD 0.75 INCH HAIL
07/24/97 PENNINGTON
BENTZIENLocal storm report, Jul 24, 2:18 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
218 PM MDT THU JUL 24 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM MOUNT RUSHMORE SD 0.75 INCH HAIL
07/24/97 PENNINGTON
BENTZIENLocal storm report, Jul 24, 3:58 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT THU JUL 24 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 5 W LEAD SD 1.75 INCH HAIL
07/24/97 LAWRENCE
0330 PM LEAD SD FLASH FLOOD
07/24/97 LAWRENCE FLOODING IN LOW LYING
AREAS IN WEST SIDE OF
LEAD. ROCK AND MUD
SLIDES HAVE PARTIALLY
BLOCKED HIGHWAY 14A WEST
OF LEAD.
KLIMOWSKILocal storm report, Jul 24, 5:10 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT THU JUL 24 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 ZPM 10 E HERMOSA SD 1.75 INCH HAIL
07/24/97 CUSTER
BUNKERSLocal storm report, Jul 24, 5:12 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT THU JUL 24 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 10 E HERMOSA SD 1.75 INCH HAIL
07/24/97 CUSTER
BUNKERSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:29 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 46 min |
| Jul 23, 6:54 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 61 min |
| Jul 23, 7:10 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 60 min |
| Jul 23, 7:58 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 57 min |
| Jul 23, 8:14 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 61 min |
| Jul 23, 8:38 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 47 min |
| Jul 23, 9:05 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 60 min |
| Jul 23, 10:02 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 63 min |
| Jul 24, 2:17 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 63 min |
| Jul 24, 3:38 PM MDT | Flash Flood Warning | UNR | Lawrence | 4 hr |
| Jul 24, 3:41 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 34 min |
| Jul 24, 4:37 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 48 min |
| Jul 24, 5:30 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 45 min |
| Jul 24, 5:45 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson | 60 min |
Nearby
Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.